Background Cardiovascular (CV) toxicity is a potential complication of various anticancer therapies. Although targeted therapies are considered less toxic than classic chemotherapy agents, serious CV complications have been described and longer follow-up is needed to determine the profile and outcomes of related cardiac side-effects.
Purpose To describe the CV toxicity induced by targeted agents.
Material and methods A retrospective observational study was carried out at a tertiary care hospital. Patients who started treatment with targeted therapy between March and August 2016 were included and followed-up until January 2017.
The following information was collected:
Demographic and clinical data;
bull; revious diagnosis of CV disease and CV risk factors.
Targeted agent initiated;
reatment cycle and type of CV adverse event (CVAE) presented: hypertension (HTA), thromboembolic event (TEV), left ventricular dysfunction (LVEF), oedema.
The information was collected from electronic medical records (PowerChart-Millenium® and Farmis-Oncofarm®). Data were analysed using descriptive statistics.
Results Forty patients were included (65% females, mean age 59.9 years (±11.8) and 35% males, mean age 59.9 years (±11.0)). Targeted therapies prescribed were (no. of patients): bevacizumab (18), trastuzumab (five), pertuzumab/trastuzumab (four), pazopanib (four), sorafenib (three), regorafenib (two), axitinib (two), sunitinib (one) and aflibercept (one). Thirteen patients (32.5%) presented CVAE. The drugs involved were (no. of patients; CVAE): bevacizumab (three; HTA, one; HTA and TEV, one; oedema,), pazopanib (two; HTA), axitinib (one; HTA, one;TEV), trastuzumab/pertuzumab (one; LVEF), trastuzumab (one; oedema), regorafenib (one; HTA), sorafenib (one; HTA). Six of the 13 patients had a previous diagnosis of HTA and seven had at least one CV risk factor. Adjustment of CV treatment was required in nine cases, the targeted agent was temporarily discontinued in two patients and the CVAE led to discontinuation in two patients (both had TEV, one of them in the form of a severe stroke in the third cycle of axitinib). In January 2017, 18 patients were still receiving treatment.
Conclusion The incidence and type of CVAE seems to be similar to previous published data and only in one case was the effect life-threatening. Most of the effects were easily managed and toxicity was reversible.
No conflict of interest